Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS Charleston, WV

July 8, 2003Meigs County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 8, 2003, 5:21 PM EDT for Meigs County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 5:21 PM EDT (21:21 UTC)
Expired
Jul 8, 2003, 5:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Meigs County, OH

The radar

The Charleston,WV radar (KRLX), 94 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 082121
SVRRLX
OHC105-082145-
/NEW.KRLX.SV.W.ETN#.082120-082145/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
520 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEIGS COUNTY IN SOUTHEAST OHIO...

* UNTIL 545 PM EDT...

* AT 516 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES EAST OF HARRISONVILLE...OR ABOUT 8 MILES NORTH
  OF POMEROY...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MEIGS...SUMNER AND    
  FORKED RUN STATE FOREST.

HAIL THE SIZE OF PENNIES AND WIND GUSTS IN EXCESS OF 50 MPH ARE 
POSSIBLE WITH THIS STORM.

--CALL TO ACTION--INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3920 8216 3902 8203 3903 8184 3916 8172
          3918 8190

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:35 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 8, 3:35 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT TUE JUL 8 2003

*******************************************************************
335 PM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH #682 FOR CARTER AND GREENUP COUNTIES
IN NORTHEASTERN KENTUCKY UNTIL 00Z...

...SEVERE THUNDERSTORM WATCH #684 FOR MUCH OF NORTHERN AND CENTRAL
WEST VIRGINIA AND SOUTHEASTERN OHIO...

...TONIGHT AND WEDNESDAY...
ANOTHER AFTERNOON AND EVENING OF CONVECTION IS UPON US.  SO FAR THIS
AFTERNOON...MUCH OF THE ACTION HAS BEEN POISED SOUTH OF INTERSTATE
64.  STRONGEST STORMS ARE IN SOUTHWESTERN OHIO AND NORTHERN
KENTUCKY.

AS FOR THE FORECAST...UPPED POPS FOR THE EARLY MORNING HOURS TO
LIKELY ACROSS THE NORTH.  GFS AND ETA AGREE THAT VORT MAX WILL KICK
UP MORE THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE CWA.

...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...

WITH BOUNDARY REMAINING JUST NORTH OF CWA THROUGH THURSDAY WITH
MESOSCALE INFLUENCES CONTINUING...NEED TO LEAVE CHANCE POPS IN
THROUGH THAT TIME.  ATMOSPHERE STILL PLENTY JUICY AND WILL NEED TO
CONTINUE TO WATCH FOR SLOW-MOVING DOWNPOURS.

12Z MODEL SUITE A BIT SLOWER WITH FRONTAL PASSAGE...ETA SLOWER THAN
GFS.  TRIED TO BLEND PASSAGE TIME A LITTLE BIT AND BRING FRONT
THROUGH BY NOON FRIDAY.  BUMPED UP POPS TO LIKELY AHEAD OF AND ALONG
FRONT.  SOMEWHAT FRESHER AIRMASS POURS IN BEHIND...FRIDAY NIGHT
THANKFULLY APPEARS RAIN-FREE AT THIS POINT.

MOS TEMPS LOOK REASONABLE MOSTLY...ALTHOUGH STAYED A BIT BELOW ON
THURSDAY WITH THICKER CLOUD COVER.  BUMPED UP THURSDAY NIGHT TEMP
GRIDS SOMEWHAT FROM PREVIOUS.

...SATURDAY THROUGH TUESDAY...
COLD FRONT SHOULD BE WELL TO THE EAST OF REGION BY THE BEGINNING OF
THE PERIOD.  HOWEVER...LONGWAVE TROF WILL COMBINE WITH  MOISTURE TO
RESULT IN A FEW AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ACROSS
EASTERN PORTIONS OF THE FORECAST AREA SATURDAY.

MODELS THEN INDICATE A MID-LEVEL SHORTWAVE TROF WILL SWING THRU THE
BASE OF THE LONGWAVE TROF SATURDAY NIGHT INTO EARLY SUNDAY.  WILL
ADD CHANCE POPS FOR NORTHERN COUNTIES WITH SLIGHT CHANCE POPS SOUTH
FOR THIS FEATURE.

CONVECTION SHOULD THEN WANE AFTER THIS FEATURE PUSHES THRU.
HOWEVER...LONGWAVE TROF WILL REMAIN OVER THE AREA THROUGH SUNDAY
WITH AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ONCE AGAIN POSSIBLE
ACROSS THE AREA.

MID-LEVEL LONGWAVE TROF WILL PUSH SLOWLY EAST OF THE REGION BY THE
END OF THE PERIOD.  AS A RESULT...THERE WILL BE ONE MORE DAY OF
AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS IN THE MOUNTAINS
COUNTIES ON MONDAY.   BELIEVE THE TROF WILL BE FAR ENOUGH EAST OF
THE REGION ON TUESDAY TO RESULT IN PARTLY CLOUDY AND DRY CONDITIONS
ON TUESDAY.

.RLX...
WV...SEVERE THUNDERSTORM WATCH #684 UNTIL 8 PM EDT FOR
WVZ006>011-014>20-027>032-037>40-046-047.

KY...SEVERE THUNDERSTORM WATCH #682 UNTIL 8 PM EDT FOR KYZ101-102.
VA...NONE.

OH...SEVERE THUNDERSTORM WATCH #684 UNTIL 8 PM EDT FOR
OHZ066-067-075-076-083>087.

.END/ KF/CL/JSH

*******************************************************************
230 PM EDT TUE JUL 8 2003

QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH TO OUR 2 FURTHEST WEST
KENTUCKY COUNTIES...GREENUP AND CARTER.

.END/ KF
*******************************************************************
1036 AM EDT TUE JUL 8 2003

...MORNING UPDATE DISCUSSION...

WILL UPDATE THIS MORNING TO INCREASE POPS ACROSS NORTHEAST...WHERE
SHOWERS CONTINUE TO REDEVELOP.  WILL ALSO MAKE BKW ZONE GROUPING
MOSTLY CLOUDY FOR THIS AFTERNOON.  TEMPERATURES ON TRACK AFTER SMALL
DIP OVERNIGHT.  NO OTHER CHANGES AT THIS TIME.  ZONES OUT SOON.

.END/ KF
*******************************************************************
836 AM EDT TUE JUL 8 2003

UPDATED ZONES TO CANCEL WATCH 678.

29
*******************************************************************
426 AM EDT TUE JUL 8 2003

THRU WED

ACTVTY FIRING UP IN ERLY MRNG HRS WITH LEWP BOOKING E AT 40-50 MPH
AND PLENTY OF THERMODYNAMIC INSTABILITY AHD OF IT AS SBCAPES NR 2.0
KJ/KG...LI/S NR -6C...AND STG EQUIV POT TEMP ADV IN THE LWST 5KFT.
DISCRETE PROP GIVING IT A MORE SE MVMNT AND SHUD HIT OH RVR ARND
10Z.  LUKING FOR DAMAGING WNDS AS H8-H5 CROSS OVR WNDS ARE NR 50
KTS.  AFT THIS MVS THRU THINGS SHUD QUITE DWN ESP ACR SRN COAL
FIELDS AS UPR LVL HGTS BLD AND H7 TEMPS WRM TO ABV 10C..ALTHO BL
SHUD RECOVER THIS AFTN AS SUN WL COME OUT ACR WW #678
AREA...RESULTING IN SCT TSTMS.  HVY RNFL A THREAT WITH PRECIP H20
1.7 AND WNDS LESS THAN 20 KTS AS MID LVL SPEED MAX RMN N OF I-70.

TNGT AND WED...THINGS BCM MORE ACTIVE AS BAROCLINIC ZN DROPS S FM
LWR GRTLKS AND RMNS NRLY STATIONARY.  00Z NCEP CHAIN IN FAIRLY GUD
AGREEMENT WITH FRNT STAYING ALNG I-70 FOR PDS 2 AND 3.  H2 AGEO WND
DIV AND GREATEST H10-H7 MSTR CONV RMNS JUST S OF THE FRONT...SO HV
POPS HIGHEST ACR THOSE AREAS (UNI-EKN).

OPTED FOR COOLER SIDE OF GUID TDY AS LEWP MVS THRU DURING MRNG
HRS...EVEN THO AREA RECOVERED MON TO MID 80S WITH OVC CONDS UNTIL
17Z...H8 TEMP ADV STAYS NEUTRAL SO FEEL LWR 90S IS A STRETCH WITH
70-74F DWPTS.  TNGT AND WED ROLLED WITH MAV FOR MINS AND FWC FOR
HIGHS.

WED NT ON...
CONT EXISTING PATTERN WED NIGHT.  SFC COLD FRONT APPROACHES AREA
THURSDAY AND ROLLS ON THROUGH BY FRIDAY MORNING.  00Z UKMET HAS COME
AROUND AND TRACKS LOW UP THROUGH GREAT LAKES THU-FRI TIME FRAME AND
THIS IS IN GOOD AGREEMENT WITH MOST OF NCEP SUITE.  TIMING OF FRONT
COINCIDES WELL WITH DIURNAL HEATING...AND MAY EVEN BE SLOW ENOUGH TO
MITIGATE LEE TROUGHING AHEAD OF IT.

WELCOME CHANGE TO LESS HUMID WEATHER FOR FRIDAY AND THE WEEKEND.
OPTED FOR PARTLY CLOUDY RATHER THAN MOSTLY CLEAR WITH WEAK UPPER
TROUGHINESS.

NUMBERS LOOKED REASONABLE.  LEANED A LITTLE HIGH ON LOWS WEDNESDAY
NIGHT AHEAD OF FRONT AND STILL A LITTLE UNDER WEAK LIKELY POPS SHOWN
ON MAV IN MOST AREAS THURSDAY.

29/TRM
*******************************************************************
1257 AM EDT TUE JUL 8 2003

UPDATED ZFP TO CANCEL WW 674 FOR NRN AND CNTRL PORTION OF CWA.
BRIEF SVR STORM ACR WASHINGTON CO OH DROPPED GLF BALL HAIL.  FOR
RMNDR OF NGT XPCT IT TO BE MUCH SIMILAR TO LAST NGT...TRW POPPING UP
ANYTIME (MAINLY N OF I-64)...AS H7-H5 LPS RATES ABV 7C/KM STAY ACR
NRN OH INTO WRN PA WHICH IS WHERE CURRENT ACTVTY IS FORMING.  ALSO
LWRD POPS ACR THE COAL FLDS GVN MID LVL CAP FM BLDNG RDG.

29
*******************************************************************
637 PM EDT MON JUL 7 2003

...UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH #668 FOR OHIO COUNTIES
ACROSS THE CWA...

OTHERWISE NO CHANGES.

KF
*******************************************************************
Hazardous weather outlook, Jul 8, 4:25 PM EDT, 56 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090211-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

WITH PLENTY OF AFTERNOON HEATING AND AN OVERALL UNSTABLE
AIRMASS...WE WILL CONTINUE TO SEE THUNDERSTORMS MOVE TOWARDS THE
REGION.  THESE THUNDERSTORMS ARE PRODUCING FREQUENT
LIGHTNING...HEAVY RAIN....AND STRONG GUSTY WINDS.  SMALL HAIL IS
ALSO POSSIBLE.  WE WILL CONTINUE TO MONITOR THESE THUNDERSTORMS...AS
SOME MAY REACH SEVERE LIMITS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR
MUCH OF CENTRAL AND NORTHERN WEST VIRGINIA...SOUTHEASTERN OHIO...AND
NORTHERN KENTUCKY.

* SEVERE THUNDERSTORM WATCH..............SEE WWUS61 KRLX - SLSWV
                                                    KCLE - CLESLSOH
                                                    KSDF - SDFSLSKY
                                                       FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY MORNING.
A COLD FRONT IS EXPECTED TO CROSS THE REGION ON FRIDAY.  THIS WILL
BRING ABOUT A BREAK FROM THE SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KF

In the hours before

Special weather statement, Jul 8, 2:35 PM EDT, 2 hours 46 minutes before
KYZ101>103-081930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT TUE JUL 8 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A STRONG THUNDERSTORM WAS LOCATED IN CENTRAL CARTER COUNTY BETWEEN
CARTER CAVES STATE PARK AND GRAYSON.  THIS STORM IS MOVING EAST
ABOUT 15 MPH AND MAY PRODUCE SMALL HAIL...TORRENTIAL DOWNPOURS...AND
DANGEROUS FREQUENT LIGHTNING.  RAINFALL RATES IN EXCESS OF ONE INCH
PER HOUR WILL BE POSSIBLE.  THIS STORM WILL MOVE OVER GRAYSON AROUND
2:45 PM.

STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING IN THIS
VERY UNSTABLE AIRMASS DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, Jul 8, 3:20 PM EDT, 2 hours 1 minute before
OHZ087-WVZ005-082015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT TUE JUL 8 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A STRONG THUNDERSTORM IS MOVING ACROSS WESTERN LAWRENCE COUNTY OHIO
INTO THE LAKE VESUVIUS AREA.  ANOTHER STORM IS HEADING INTO WAYNE
COUNTY WEST VIRGINIA. THESE STORMS MAY PRODUCE SMALL
HAIL...TORRENTIAL DOWNPOURS...AND DANGEROUS FREQUENT LIGHTNING.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE.

STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING IN THIS
VERY UNSTABLE AIRMASS DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Local storm report, Jul 8, 4:57 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0457 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1 N WAYNE                 WV   0.75 IN HAIL
07/08/03   WAYNE                          NEAR GARRETS CREEK

CL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:36 PM EDTSevere Thunderstorm WarningRLXWashington24 min
Jul 8, 5:03 AM EDTSevere Thunderstorm WarningRLXPerry42 min
Jul 8, 5:06 PM EDTSevere Thunderstorm WarningRLXAthens39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.